Dear Dr. Eva,

I am a 36-year-old woman. For the last several years I’ve had ongoing hair loss. My hair is thinning all over my scalp. It’s not male-pattern-like baldness on the crown or the front hairline receding. My other hair areas like eyebrows and pubic area haven’t changed.

Since I first noticed this, I’ve been very gentle with my hair. I don’t dye it, don’t treat it with any kind of chemicals, don’t even use hairdryers. I keep it fairly short, just down to my shoulders. But the hair loss has continued and now has gotten to the point that people really notice, and they tell me that they notice! Some people have asked me if I am taking chemotherapy for cancer. I was asked if I recently gave birth to a baby, “Because if you did, then don’t worry hon, the hair will come right back!” (Not only have I never been pregnant, I’ve never participated in an activity that could cause pregnancy!) Some of my family and friends are suggesting I get a wig. Is there anything I can do to reverse this or at least stop the hair loss from getting worse?

Thinning

Dear Thinning,

You are describing a typical case of female-pattern hair loss. In many cases female hair loss is a problem that runs in families (it is genetic, inherited). If you can find photos, or ask your family members, about female relatives your age or older, you will probably learn that, on at least one side of your family, several of them had hair loss like yours and some of them wore wigs.

You may feel like you’re the only one with this problem. In fact, you are far from alone. One in five Caucasian women has hair loss. (Rates have not been studied in other ethnic groups.) Hair loss becomes more frequent as women grow older, from 3% for women in their 20s to 29% for women in their 70s and 80s.

You have ruled out many of the non-genetic causes, which include damage to the hair roots (follicles) from hair dyes and other chemicals like hair straighteners, and traction alopecia. Traction alopecia is hair loss caused by hairstyles that pull on the hair roots, like braids, cornrows, and tight pony tails. And, as people have been telling you, some medicines and illnesses, and pregnancy, and even emotional stress, can cause hair loss, but the hair gradually returns after the event that caused the hair loss is over. Many prescription medications also can cause hair loss. There are too many to list them all here, but some of the commonest are allopurinol (usually prescribed for gout), Coumadin (blood thinner), birth control pills, some blood-pressure medications including beta-blockers (metoprolol, carvedilol) and ACE inhibitors (lisinopril, enalopril), some antidepressants (fluoxetine, sertraline), and valproate, a seizure medicine sometimes also used for depression. If you are taking one or more of these types of medicine, do not just stop taking it! See your doctor or NP to review the reasons you are taking the medicine and what other medicine, not associated with hair loss, you could take instead.

It would be worthwhile for you to get some blood tests to make sure you don’t have a treatable medical cause of hair loss, such as thyroid disorder, iron deficiency, or elevated testosterone or other masculinizing hormones. If nothing treatable is found, and you continue to be bothered by people’s thoughtless comments, a good-quality wig may be a good idea. Some of the best are sold in stores that specialize in helping women who have had disfiguring illnesses or breast cancer maintain a “normal” appearance that does not attract unwanted attention. You can find these stores by internet searching “breast prosthetics.”

There are medicines approved to treat hair loss in women, but none are more than moderately effective and all take many months to work. Over-the-counter 5% minoxidil (Rogaine and others) has some benefit for about 40% of women who take it for at least four months, but the benefit can be anything from visible hair regrowth to merely slowing the rate of hair loss. Minoxidil 5% lotion or foam must be applied to the scalp (not to the hair) once a day, every day. If there is improvement, it will only last as long as the minoxidil is continued. If it is discontinued, any improvement due to the medicine will reverse. So, to get benefit from minoxidil, a person must make a commitment to applying it to the scalp every day, long-term. It takes at least 4 months for there to be any noticeable improvement, and at least 12 months for maximum improvement. It’s important to know that there may actually be hair loss in the first two months using minoxidil. It’s also important to avoid getting the minoxidil cream or foam on anything but your scalp, because that could cause hair growth somewhere you don’t want it, like your chest or your face. Always wash your hands after applying minoxidil!

The second most commonly used medicine for hair loss in women is spironolactone, usually taken once a day in pill form. Spironolactone is less effective than minoxidil; the two are sometimes given together. Again, it takes a long time to see improvement – at least a year of treatment is recommended before deciding if spironolactone is helpful. Some women experience side effects from spironolactone, which can include weight gain, decreased sex drive, depression, and fatigue.

There are several plastic surgery options for hair loss. The most popular is hair transplant, in which small plugs of hair and skin are taken from an area which is not losing hair and implanted in an area where hair has been lost. This is expensive, and the results are unpredictable depending on how many hair plugs are used and how well they grow in their new locations.

Eva Hersh, MD, is a family physician. Please send questions and comments to her by email at dr.eva@baltimoreoutloud.com.

Please follow and like us:

Author Profile

Dr. Eva Hersh, MD
Latest entries